Statins linked to cataract risk: What patients should know

Kathleen Blanchard's picture
Cholesterol lowering drugs and risk of cataracts: What to ask your doctor
Advertisement

If you are one of millions of people who take cholesterol lowering drugs known as statins, there is a new warning about risk of developing cataracts that especially affects older people.

Researchers say the chances of developing cataracts increases by 27 percent from taking the anti-cholesterol drugs.

The finding comes from a review of14, 000 medical records of patients being treated with statins. Investigators compared people who had been taking the drugs for at least 3-months to those who had never taken the medications.

How to weigh your risks

Though the study raises concern, it’s important for consumers to not stop their medications. Discuss your own personal risk factors with your physician.

If you have already had a heart attack or stroke, or are diabetic, keeping you cholesterol in check becomes even more important than for otherwise healthy individuals.

Know you numbers. Ask your doctor about your LDL or ‘bad’ cholesterol number. You also want to know your HDL or ‘good’ cholesterol level.

Some studies suggest it isn’t just about numbers. LDL cholesterol that is ‘oxidized’ that is a significant player in promoting heart disease.

Dr Jessica Leuschen, of San Antonio Military Medical Center, Texas, said: “This study found statin use to be associated with an increased risk for cataract. Weighing the benefit-risk ratio of statin use, specifically for primary prevention, should be carefully considered.”

What do statins do to eye health?

The researchers say we need cholesterol to keep eye tissue healthy. The lens of the eye depends on cholesterol.

A 1996 study showed blocking cholesterol caused cataracts in dogs. The eye lens membrane contains the highest cholesterol content of any membrane in the body, according to background information from the study.

Advertisement

Many physicians prescribe cholesterol lowering drugs to prevent heart attack and stroke. Their use has even been recommended for children.

Statin cataract link still ‘fuzzy’

In an interview with MedPage Today, Anurag Shrivastava, MD, attending cataract and glaucoma surgeon at Montefiore Medical Center in the Bronx, N.Y., said: "The association between statin use and cataract formation has been the topic of controversy since the class of medications was introduced in the 1980s."

He added, "Some studies have demonstrated causation, while others have actually shown a protective effect. Indeed, the unique mechanism of these medications may hypothetically have either effect.”

The report, conducted by San Antonio Military Medical Center in Texas investigators, suggests the drugs could boost the chances of cataracts, but there are still questions.

Past studies have not shown any adverse effect on eye health from the drugs.

The study that is published in the JAMA Ophthalmology poses questions and is important information for patients and prescribers, but is not the final word.

If you are taking cholesterol lowering drugs ask your doctor about your specific cholesterol numbers. LDL cholesterol is the main culprit for heart and other vascular disease.

It’s important to remember that both conditions – high cholesterol that can lead to vascular disease and cataracts – decrease quality of life and both carry a significant financial burden.

Stroke and heart attack can be fatal. Some patients take statins short-term while they focus on total lifestyle changes to control cholesterol, which could be an option – but again discuss with your healthcare provider about approaches that are best for you.

If you are concerned about the side effects of cholesterol lowering drugs, remember your first line of defense against heart disease is following a well-balance diet, weight loss when needed and exercise.

Other side effects of statins include muscle damage and liver function impairment. The drugs have also been linked to memory loss and higher risk of type-2 diabetes.

We won’t know the final word on statins and cataract risk until more studies are done.

Advertisement